Disclaimer: not every doctor is the same, nor does everyone experience the same side effects from any given drug. That said, given the sheer number of horror stories I’ve heard, I do believe that it’s my duty to share the information that follows so you can make an informed decision about what you choose to put in, and on, your body.
My legs hurt and I didn’t know why. My muscles felt stiff as if they were turning to bone. I had always been very fit, but I was struggling to climb up the stairs. I also felt fatigued and depressed, ready to burst into tears at the slightest provocation.
I dismissed these symptoms initially as tiredness. As they worsened over the course of the following few weeks however, I had an epiphany. Could they be the side effects of the drug I had been taking for the last one month? I’d had severe acne for years and my last visit to the dermatologist had culminated in a prescription for isotretinoin, a.k.a. accutane - the purported miracle cure for acne.
I called the dermatologist who had prescribed the drug and told him about my symptoms only for him to deny that the drug could possibly have symptoms at all. I come from a family of doctors myself, and was well aware that isotretinoin is a chemotherapy drug that comes with a sleuth of side effects. Questioning both the competence and integrity of the doctor I had visited, I left the drug, and needless to say, also the doctor, and within a week, my symptoms began to normalise - I wasn’t going to say goodbye to my health trying to fix my skin.
When it comes to stories about acne medications though, I’ve heard worse. I’ve had clients who’ve experienced hepatitis, severe dehydration and anal fissures because of accutane. While these may be some of its less common side effects, they still occur in 10-30% of those taking the medicine. And these aren’t the only ones. Among other things, those taking the medication can also experience severe hair loss, decreased night vision, abnormal liver function, low blood counts and increased blood sugar and cholesterol. It also has some more common side effects that are experienced by more than 30% of the people taking it. These include headaches, fever and sweating, pain in the bones, nausea and vomiting, severe dryness of the eyes, mouth and nose, and changes in eyesight.
When it comes to acne though, isotretinoin isn’t the only scary drug. Other commonly prescribed drugs like hormones and antibiotics aren’t without their challenges. I’ve attached a video below, where two girls who experienced acne, describe their experience with acne medications. One of them developed intracranial hypertension - pressure build up in the brain - as a result of antibiotics and had to undergo a type of surgery called a lumbar puncture to relieve the pressure. Long term antibiotic use also alters the composition of the gut microbiome which is essential for health. Alterations in the gut microbiome are related to various diseases including cardiovascular disease and cancer, and increase the risk of premature, all-cause mortality.
So the question is: If you have acne, do you really need to put your body through all this?
Here’s why you don’t:
Medications aren’t a permanent cure for acne. In most cases, the acne returns after you stop taking the drug. This is true even if the drug in question is isotretinoin. A lot of people tend to relapse within 6 months to 2 years of completing a course of isotretinoin. Doctor’s typically put them on another course of the medicine and the side effects are always worse the second time around. Since no acne medication is without side effects, taking medicines for acne long-term is simply not sustainable and will destroy your overall health over time.
In all the cases I’ve touched upon above, including my own, the acne was later managed simply by having a good skincare routine. A good way to understand the importance of skincare is like this: just like the food you eat on a regular basis has an impact on your overall health, what you put on your skin has an impact on the health of your skin. Ingredients in skincare have an impact on the chemistry of your skin - this includes ingredients in products like cleansers that people usually don’t pay much attention to. While skincare does require consistency and patience (which let’s face it, so do drugs) and often, also some hit and trial, it’s still worth the investment since it has no side effects and is the only sustainable way to great skin long-term.
Before I wind this blog up, I’d like to end by answering one more question - and the answer to it, isn’t what you’d most probably expect.
Who should you take skincare advice from?
The answer is not your dermatologist. As someone who comes from a family of doctors - we also own a hospital - I’m well acquainted with what is and isn’t taught in medical school. While dermatologists are taught the anatomy, physiology and pathology of skin, they are not cosmetic formulators, nor is cosmetic formulation covered in medical school. Dermatologists who do have solid skincare knowledge have it because they’ve done their own research - most however, simply use their medical degree as a reason for why they should be an authority on the subject but that honestly doesn’t mean anything.
The skincare that dermatologists recommend typically consist of products that different pharmaceutical companies have pitched to them, not of products whose formulations and ingredients they’ve researched and understand the chemistry of.
So who should you take skincare advice from? If you don’t have access to a qualified aesthetician, do your own research. The internet has made all manner of information accessible to everyone. Find industry experts - make sure they’re credible, the internet also has a lot of misinformation and garbage - and follow them on YouTube and Instagram and begin to learn about your skin.
However, if you don’t want to put the requisite effort into reading or research, or perhaps you don’t have the time to, don’t worry, we’ve got you covered. Simply drop us a message on WhatsApp (+92-302-222-8349) and we’ll take care of the rest for you. ♥️